Kansas, 2015

Tornado and Hail in Kansas, April 11, 2015

April 11, 2015 · NWS DDC · 11 events in 5 counties and zones

Thunderstorms were confined to mostly the far southwest part of the area along a dryline in the vicinity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms were confined to mostly the far southwest part of the area along a dryline in the vicinity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 11, 5:43 PM CST, 29 minutes earlier.

Area forecast discussion, Apr 11, 5:43 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
643 PM CDT SAT APR 11 2015

...UPDATED FOR AVIATION...

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 350 PM CDT SAT APR 11 2015

THE BEST CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING APPEARS TO BE CONFINED TO THE FAR SOUTHWEST CORNER OF KANSAS
SOUTH AND WEST OF HIGHWAY 50 AND HIGHWAY 83. THE SPC MESOANALYSIS
PAGE IS SHOWING SURFACE BASED CAPE VALUES RISING INTO THE
1000-1500 J/KG RANGE OVER FAR SOUTHEAST COLORADO WHERE STRONGER
AFTERNOON HEATING HAS BEEN OCCURRING. INSTABILITY DROPS OFF FAIRLY
RAPIDLY FARTHER EAST INTO SOUTHWEST KANSAS.

THUNDERSTORMS ARE BEGINNING TO FIRE OUT ALONG THE DRYLINE AXIS THIS
AFTERNOON. THESE STORMS SHOULD BE ABLE TO MOVE INTO FAR SOUTHWEST
KANSAS INTO THIS EARLY EVENING BUT THINK THAT THE SEVERE THREAT
SHOULD DIMINISH WITH THE LOSS OF DAYTIME HEATING. THE NAM AND GFS
SHOW THAT SCATTERED SHOWERS AND THUNDERSTORMS COULD PERSIST ACROSS
SOUTHWEST INTO CENTRAL KANSAS INTO THE LATE EVENING AND OVERNIGHT
HOURS BEFORE DIMINISHING LATER TONIGHT. THIS WOULD MAKE SENSE AS
THE UPPER LEVEL SUPPORT FROM THE LEFT EXIT REGION OF THE UPPER JET
COMBINED WITH THE MID LEVEL WARM ADVECTION PROPAGATE EAST
OVERNIGHT. LATER TONIGHT, LOW STRATUS IS PROGGED TO DEVELOP OVER
NEARLY ALL BUT THE FAR SOUTHWEST PART OF THE AREA.

ON SUNDAY A SURFACE TROUGH WILL MOVE THROUGH WESTERN KANSAS TO CENTRAL
KANSAS BY AFTERNOON. THIS WILL SWEEP THE LOW CLOUDINESS OUT OF THE
AREA AS WINDS BECOME WEST TO NORTHWEST BEHIND THE TROUGH AND PUSH
DRIER AIR INTO THE REGION. THUNDERSTORM CHANCES WILL INCREASE AGAIN
MAINLY OVER SOUTH CENTRAL KANSAS LATE SUNDAY AFTERNOON IN THE VICINITY
OF THE TROUGH.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 321 PM CDT SAT APR 11 2015

AN UPPER LEVEL SHORTWAVE MOVING THROUGH THE NORTHERN PLAINS WITH
MID TO LOWER LEVEL MOISTURE IN PLACE WILL ALLOW A FEW
THUNDERSTORMS TO FORM ACROSS CENTRAL AND SOUTH CENTRAL KANSAS LATE
SUNDAY EVENING INTO SUNDAY NIGHT. A FEW OF THESE THUNDERSTORMS
COULD BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN CONCERN. OTHERWISE EXPECT PARTLY CLOUDY SKIES OVER
WEST CENTRAL AND SOUTHWEST KANSAS WITH INCREASING CLOUDINESS
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. IN ADDITION, A COLD FRONT
AT THE SURFACE IS ALSO EXPECTED TO MOVE THROUGH THE AREA SUNDAY
EVENING SHIFTING SOUTHERLY WINDS TO MORE OF A NORTHERLY DIRECTION
FOR THE REMAINDER OF THE NIGHT.

MEANWHILE, AN UPPER LEVEL LOW ABOVE THE SOUTHERN ROCKIES AND
NORTHERN MEXICO SUNDAY NIGHT WILL MOVE INTO WESTERN TEXAS ON
MONDAY THEN CURL NORTHEASTWARD INTO OKLAHOMA MONDAY NIGHT. THE LOW
THEN WEAKENS INTO AN OPEN WAVE TUESDAY AS IT BECOMES ABSORBED INTO
THE NEXT SYSTEM ENTERING THE INTERMOUNTAIN WEST. MID TO LOWER
LEVEL MOISTURE WILL BE AMPLE ACROSS THE SOUTHERN PLAINS MONDAY
INTO MONDAY NIGHT WITH THUNDERSTORMS FIRING OFF ALONG THE
AFOREMENTIONED COLD FRONT. SOME MID LEVEL MOISTURE COULD LINGER
ALONG THE KS/OK BORDER DURING THIS TIME FRAME WITH MOSTLY CLOUDY
SKIES. OTHERWISE SKIES WILL CONTINUE TO BE PARTLY CLOUDY ACROSS
THE REMAINDER OF THE CWA. A FEW THUNDERSTORMS MAY THEN BE POSSIBLE
ACROSS SOUTH CENTRAL KANSAS TUESDAY AS THE STORM SYSTEM CURLS
NORTHWARD, BUT MOST OF THE AREA SHOULD REMAIN DRY. WINDS MONDAY
THROUGH TUESDAY WILL GENERALLY BE FROM AN EASTERLY DIRECTION AS
THE MAIN SURFACE CIRCULATION REMAINS SOUTH OF THE CWA.

NEXT WE FOCUS ON THE UPPER LEVEL SHORTWAVE INTENSIFYING ABOVE THE
INTERMOUNTAIN WEST TUESDAY NIGHT AS IT BECOMES AN UPPER LEVEL LOW
ACROSS THE CENTRAL ROCKIES WEDNESDAY BEFORE SLIDING INTO THE
SOUTHERN ROCKIES THURSDAY. THIS LOW THEN EJECTS EASTWARD ACROSS
THE SOUTHERN PLAINS THURSDAY NIGHT INTO FRIDAY BEFORE EXITING THE
AREA BY FRIDAY NIGHT. TOWARDS THE SURFACE, AN AREA OF LOW PRESSURE
WILL INTENSIFY ACROSS EASTERN COLORADO AS THIS SYSTEM APPROACHES
SHIFTING WINDS TO MORE OF A SOUTHERLY DIRECTION. PRECIPITATION
CHANCES FIRST INCREASE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS
TUESDAY NIGHT THEN SPREAD ACROSS THE REMAINDER OF THE CWA
WEDNESDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
AND THURSDAY WITH RAIN SHOWERS BEING MORE LIKELY THURSDAY NIGHT
INTO FRIDAY. CLOUDS WILL INCREASE IN COVERAGE THROUGH THIS TIME
FRAME WITH MOSTLY CLOUDY SKIES EXPECTED WEDNESDAY NIGHT THROUGH
THURSDAY.

AS FOR TEMPERATURES, HIGHS MONDAY THROUGH WEDNESDAY LOOK TO RANGE
FROM THE MID 60S TO LOWER 70S. LOWS WILL GENERALLY BE IN THE 40S
WITH THE EXCEPTION OF SUNDAY NIGHT WHEN LOWER 50S WILL BE POSSIBLE
ACROSS SOUTH CENTRAL KANSAS. THE COOLEST DAY OF THE WEEK LOOKS TO
BE ON THURSDAY WITH LOWS THURSDAY MORNING RANGING FROM THE UPPER
30S ACROSS FAR WESTERN KANSAS TO MID 40S ACROSS SOUTH CENTRAL
KANSAS AND HIGHS DURING THE AFTERNOON THURSDAY LOOK TO ONLY REACH
INTO THE LOWER TO MID 60S. HIGHS IN THE MID TO UPPER 60S ARE THEN
FORECASTED ON FRIDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 636 PM CDT SAT APR 11 2015

A WEAK MID LEVEL DISTURBANCE MAY BRING A FEW ELEVATED
THUNDERSTORMS TO WESTERN KANSAS OVERNIGHT. SOUTHEAST UPSLOPE FLOW
OF 12-22KT WILL BRING AREAS OF LOW STRATUS WITH SOME LIGHT FOG AND
IFR CIGS AFTER 06-09Z UNTIL 14-16Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  81  49  67 /  40  20  20  10
GCK  50  79  45  67 /  30  10  10  10
EHA  48  82  46  64 /  40  10  10  20
LBL  52  82  50  67 /  40  20  20  20
HYS  54  79  45  68 /  30  10  10  10
P28  55  80  53  70 /  40  40  50  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GERARD
LONG TERM...HOVORKA_42
AVIATION...KRUSE
Hazardous weather outlook, Apr 11, 2:10 AM CST, 16 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
310 AM CDT SAT APR 11 2015

KSZ030-031-043>046-061>066-074>081-084>090-120815-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
310 AM CDT SAT APR 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHWEST
KANSAS THIS AFTERNOON AND EVENING WITH THE POTENTIAL FOR QUARTER
TO GOLF BALL SIZE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND EASTERN PORTIONS
OF SOUTHWEST KANSAS SUNDAY. ANY STORM THAT DEVELOPS MAY BE CAPABLE
OF PRODUCING UP TO QUARTER SIZE HAIL AND GUSTY WINDS IN EXCESS OF
50 MPH.

THUNDERSTORMS WILL BE POSSIBLE AGAIN TOWARD THE MIDDLE PART OF
NEXT WEEK. HOWEVER, IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...GENERALLY SOUTHWEST OF A SCOTT CITY TO COLDWATER LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

In the hours before

Special weather statement, Apr 11, 4:42 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT SAT APR 11 2015

KSZ030-031-112330-
ELLIS KS-TREGO KS-
542 PM CDT SAT APR 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES UNTIL 630 PM CDT...

AT 541 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES EAST OF WAKEENEY...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAKEENEY.

LAT...LON 3902 9945 3898 9988 3904 9990 3913 9981
      3913 9956
TIME...MOT...LOC 2241Z 239DEG 22KT 3904 9982

FINCH
Special weather statement, Apr 11, 5:34 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT SAT APR 11 2015

KSZ074-084-120015-
MORTON KS-STANTON KS-
634 PM CDT SAT APR 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STANTON AND NORTHERN
MORTON COUNTIES UNTIL 715 PM CDT...

AT 634 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES SOUTH OF THE SAUNDERS ELEVATOR...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...MANTER AND THE SAUNDERS ELEVATOR.

LAT...LON 3752 10204 3766 10170 3733 10164 3731 10204
TIME...MOT...LOC 2334Z 251DEG 23KT 3742 10204

FINCH

The radar

The Dodge City radar (KDDC), 175 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 tornado. Local standard time, as filed.

Hail, Morton

When
April 11, 6:12 PM CST
Where
Morton County, 8.19 mi NW of Richfield
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.350, -101.890

Hail, Stanton

When
April 11, 6:40 PM CST
Where
Stanton County, 11.89 mi SSW of Big Bow
Measured
1 in hail
Reported by
Public
Coordinates
37.410, -101.650

The hail covered the ground.

Hail, Stanton

When
April 11, 6:48 PM CST
Where
Stanton County, 11.05 mi SSW of Big Bow
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.420, -101.640

Hail, Stanton

When
April 11, 7:01 PM CST
Where
Stanton County, 11.86 mi S of Stanton Co Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.410, -101.670

Tornado, Stevens

When
April 11, 7:06 PM CST to 7:08 PM CST
Where
Stevens County, 11.49 mi NNW of Hugoton to 11.55 mi NNW of Hugoton
Rating
EF0
Path length
0.52 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.330, -101.440

This was a brief tornado and most likely a landspout.

Hail, Grant

When
April 11, 7:24 PM CST
Where
Grant County, 2.65 mi SW of Ulysses
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.550, -101.400

Hail, Stevens

When
April 11, 7:29 PM CST
Where
Stevens County, 9.21 mi WNW of Moscow
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.370, -101.360

The report was relayed by the Emergency Manager.

Hail, Grant

When
April 11, 7:31 PM CST
Where
Grant County, 8.31 mi S of Ulysses
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.460, -101.360

The hail covered the ground.

Hail, Grant

When
April 11, 7:31 PM CST
Where
Grant County, 6.8 mi SSE of Stano Station
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.480, -101.450

Hail, Stanton

When
April 11, 7:48 PM CST
Where
Stanton County, 4.96 mi NNW of Stanton Co Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.650, -101.720

Hail, Finney

When
April 11, 9:10 PM CST
Where
Finney County, 7.3 mi SW of Plymell
Measured
1 in hail
Reported by
Public
Coordinates
37.740, -100.980

There was a lot of pea sized hail that covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575214, 575215, 575217, 575218, 579058, 575220, 575223, 575224, 575225, 575226, 575227.